Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 161, NWS Las Vegas, NV

October 18, 2015Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 6:58 PM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2015, 6:58 PM MST (01:58 UTC)
Expired
Oct 18, 2015, 10:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 7:30 PM MSTFLASH FLOOD4 Nnw Laughlin, NVNEVADA TELEPHONE COVE ROAD WAS CLOSED BECAUSE OF FLOODING. DAMAGE WAS REPORTED IN THE CHRISTMAS TREE PASS BACKCOUNTRY AREA. REPORT VIA MOHAVE VALLEY DAILY NEWS. TIME ESTIMATED BASED ON RADAR.
Oct 18, 8:27 PM MSTFLASH FLOOD20 Ne Essex, CACHP REPORTS GOFFS ROAD CLOSED BECAUSE OF WATER OF UP TO 2 FEET FLOWING ACROSS THE ROAD.
Oct 18, 9:25 PM MSTFLASH FLOOD18 Nw Needles, CACALIFORNIA HIGHWAY PATROL REPORTS THAT A SMALL SEDAN WITH THE PARTIES STILL INSIDE IS STUCK IN A LOW WATER CROSSING ALONG US-95.
Oct 18, 10:00 PM MSTFLASH FLOOD15 Nne Dolan Springs, AZMOHAVE COUNTY SHERIFF'S OFFICE REPORTS THAT PIERCE FERRY ROAD BETWEEN US 93 AND MEADVIEW AND STOCKTON HILL ROAD FROM CACTUS WREN ROAD TO PIERCE FERRY ROAD ARE CLOSED BECAUSE OF FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WGUS55 KVEF 190158
FFWVEF
AZC015-CAC071-NVC003-190500-
/O.NEW.KVEF.FF.W.0161.151019T0158Z-151019T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
658 PM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  SOUTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1000 PM PDT/1000 PM MST/
    
* AT 655 PM PDT /655 PM MST/...DOPPLER RADAR INDICATED TRAINING 
  THUNDERSTORMS PRODUCING HEAVY RAIN FROM SOUTHEAST SAN 
  BERNARDINO...FAR SOUTHERN CLARK...AND CENTRAL MOHAVE COUNTIES. 
  RAINFALL RATES IN THESE STORMS ARE CURRENTLY RANGING FROM 1 TO 
  2"/HR AT TIMES. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAUGHLIN...KATHERINE LANDING...SEARCHLIGHT...DOLAN SPRINGS...
  MEADVIEW...CHLORIDE...GRAND CANYON RANCH...CAL-NEV-ARI...GRAND
  CANYON SKYWALK...PACKSADDLE CAMPGROUND...PIERCE FERRY AND ANTARES
  ROADS...SOUTH COVE...COTTONWOOD COVE...COTTONWOOD COVE CAMPGROUND
  AND WINDY POINT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3620 11404 3606 11380 3571 11355 3520 11456
      3488 11497 3518 11531 3560 11479 3593 11435
      3603 11415

$$

PULLIN
1 follow-up statement
219 
WGUS75 KVEF 190454
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
954 PM PDT SUN OCT 18 2015

AZC015-CAC071-NVC003-190503-
/O.EXP.KVEF.FF.W.0161.000000T0000Z-151019T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
954 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE...EAST CENTRAL SAN
BERNARDINO AND SOUTHEASTERN CLARK COUNTIES WILL EXPIRE AT 1000 PM
PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT ACROSS THE WARNED AREA. PLEASE CONTINUE TO HEED ANY 
ROAD CLOSURES.

LAT...LON 3620 11404 3606 11380 3571 11355 3520 11456
      3488 11497 3518 11531 3560 11479 3593 11435
      3603 11415

$$

PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 3:35 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 18, 3:35 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SUN OCT 18 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION
THROUGH THIS EVENING...ALONG WITH A THREAT OF FLASH FLOODING. STORM
COVERAGE WILL DIMINISH OVERNIGHT. ADDITIONAL UPPER LEVEL
DISTURBANCES WILL PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE
MIDDLE OF THE COMING WEEK.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

A WIDE BAND OF THUNDERSTORMS EXTENDED FROM EASTERN SAN BERNARDINO UP
THROUGH CLARK INTO LINCOLN COUNTIES THIS AFTERNOON. A SECONDARY BAND
EXTENDED FROM CENTRAL INYO COUNTY UP THROUGH CENTRAL NYE COUNTY.
THIS WAS GENERALLY PLAYING OUT AS FORECAST AND ONLY MINOR
ADJUSTMENTS WERE NEEDED TO THE INHERITED POP/WX GRIDS. FOR THOSE
TRYING TO FOLLOW THE SITUATION USING THE NWS LAS VEGAS RADAR...THE
INTERMITTENT DATA OUTAGES ARE DUE TO A TELCO ISSUE AND THIS PROBLEM
WILL NOT BE FIXED UNTIL MONDAY. THESE BANDS WILL CONTINUE PUSHING TO
THE EAST THIS EVENING AHEAD OF VORT MAX EJECTING INLAND ASSOCIATED
WITH THE BROAD INCOMING LOW WHICH WAS CENTERED OVER CENTRAL AND
NORTHERN CALIFORNIA. CONVECTION WILL DIMINISH OVERNIGHT BEHIND THIS
VORT MAX.

A SHORTWAVE TROUGH OVER THE EASTERN PACIFIC NEAR 45N/135W WILL THEN
DIVE DOWN THE BACK SIDE OF THE LOW PRESSURE SYSTEM MONDAY AND DIG IT
TOWARD YUMA ARIZONA AS IT SPINS UP INTO A CLOSED LOW. THE SYSTEM
WILL THEN CIRCULATE OVER THAT AREA THROUGH WEDNESDAY LEADING TO A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOHAVE...CLARK...LINCOLN
AND EASTERN SAN BERNARDINO COUNTIES EACH DAY. TEMPERATURES WILL HOLD
CLOSE TO CURRENT LEVELS...REMAINING A LITTLE BELOW NORMAL THROUGH
THE MIDDLE OF THE WEEK.

.LONG TERM...THURSDAY THROUGH SATURDAY.

PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH
SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND
WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED
WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY
WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 12-16KTS WITH GUSTS TO
25. SHRA/TSRA WILL CONTINUE ACROSS THE LAS VEGAS VALLEY...INCLUDING
IN AND AROUND THE KLAS TERMINAL THROUGH AT LEAST 01Z...PERSISTING A
COUPLE EXTRA HOURS ON THE EAST SIDE OF THE VALLEY. CIGS OF 3-5K FEET
ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS.
STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS...AS WELL AS
REDUCED VSBY...3 SM OR LESS...DUE TO HEAVY RAIN. SLIGHT CHANCES FOR
SHRA/TSRA WILL CONTINUE THROUGH WEDNESDAY...MAINLY IN THE MOUNTAINS
SURROUNDING THE VALLEY AND IN THE EASTERN CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MULTIPLE BANDS OF SHOWERS AND SCATTERED THUNDERSTORMS
HAVE DEVELOPED AND WILL CONTINUE TO PUSH TO THE EAST FOR THE
REMAINDER OF THE AFTERNOON AND INTO EVENING...PARTICULARLY IN
SOUTHERN NEVADA. ONE OR TWO OF THESE BANDS WILL PUSH INTO NORTHWEST
ARIZONA DURING THE EVENING HOURS. GUSTS EXCEEDING 35 KTS ARE
POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND
NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR
LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY
SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10-
20 KTS WITH GUSTS 20-30 KTS INTO THE EVENING. WINDS WILL BE LIGHTER
ON MONDAY...AND MAINLY DIURNALLY DRIVE. CHANCES FOR SHRA/TSRA WILL
CONTINUE INTO MID WEEK...MAINLY FROM LAS VEGAS EAST. &&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM...ADAIR
LONG TERM...WOLCOTT
AVIATION...CZYZYK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 18, 3:09 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      11 E HIKO               37.61N 115.02W
10/18/2015                   LINCOLN            NV   LAW ENFORCEMENT

            WATER FLOWING OVER US93 IS STARTING TO WASH
            PAVEMENT OUT AT MILE MARKER 63. WATER
            CROSSING ROAD AT NUMEROUS LOCATIONS.

&&

CFS
Local storm report, Oct 18, 4:01 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      HIKO                    37.60N 115.22W
10/18/2015                   LINCOLN            NV   LAW ENFORCEMENT

            STATE ROUTE 318 AROUND HIKO WAS FLOODED.
            WATER UP TO 6 INCHES DEEP FLOWING ACROSS THE
            ROAD.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Oct 18, 4:54 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      6 WNW LENWOOD           34.92N 117.19W
10/18/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED DEBRIS ACROSS STATE ROUTE 58
            WEST OF BARSTOW.

&&

JA
Local storm report, Oct 18, 5:03 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      13 N YERMO              35.09N 116.84W
10/18/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FORT IRWIN ROAD COVERED IN
            NEARLY A FOOT OF MUD AND DEBRIS.

&&

JA
Local storm report, Oct 18, 6:00 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      5 ENE STOVEPIPE WELLS   36.63N 117.05W
10/18/2015                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLASH
            FLOODING ACROSS CA HWY 190 EAST OF STOVEPIPE
            WELLS.

&&

JP
Local storm report, Oct 18, 6:33 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
633 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      2 SSW MOAPA             36.65N 114.61W
10/18/2015                   CLARK              NV   TRAINED SPOTTER

            SPOTTER REPORTS HIDDEN VALLEY ROAD CLOSED
            1.5 TO 2 MILES N/W OF I-15 DUE TO 4.5 FEET
            OF WATER FLOWING OVER ROAD

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 6:44 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 18, 7:28 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Oct 18, 7:45 PM MSTSevere Thunderstorm WarningVEFMohave30 min
Oct 18, 7:56 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 18, 8:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Oct 18, 8:33 PM MSTAreal Flood WarningVEFMohave24 hr
Oct 18, 8:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Oct 18, 9:45 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Oct 18, 7:18 PM MSTFlash Flood WarningVEFInyo3 hr
Oct 18, 10:11 PM MSTFlash Flood WarningVEFInyo4 hr
Oct 18, 6:27 PM MSTAreal Flood AdvisoryVEFClark63 min
Oct 18, 11:17 PM MSTAreal Flood WarningVEFClark6 hr

Nearby

Flash Flood Warnings in Arizona, 2015Flash Flood Warnings in California, 2015Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.